Indiana, 2013Damaging Winds in Indiana, June 22, 2013
June 22, 2013 · NWS IWX · 7 events in 2 counties and zones
A moderately unstable, but weakly sheared environment was in place across the region. Several outflow boundaries acted on these ingredients, allowing for pulse-type thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderately unstable, but weakly sheared environment was in place across the region. Several outflow boundaries acted on these ingredients, allowing for pulse-type thunderstorms to develop. The majority remained below severe limits. However, several reports of wind damage were received in Huntington County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 22, 2:07 PM EST, 18 minutes earlier.
Area forecast discussion, Jun 22, 2:07 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
307 PM EDT SAT JUN 22 2013
.SYNOPSIS...
ISSUED AT 308 PM EDT FRI JUN 21 2013
A RIDGE OF HIGH PRESSURE WILL REMAIN ACROSS THE EASTERN UNITED
STATES...BRINGING HOT AND HUMID CONDITIONS TO THE REGION FOR THE
NEXT FEW DAYS. AFTERNOON SHOWERS AND THUNDERSTORMS MAY OCCUR
ACROSS THE AREA INTO THE MIDDLE OF NEXT WEEK.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 306 PM EDT SAT JUN 22 2013
CURRENT WEATHER PATTERN IS ONE OF BOUNDARY...BOUNDARY...WHO HAS THE
BOUNDARY. HAND ANALYSIS OF THE SURFACE DATA IDENTIFIED NUMEROUS
MESO-LOWS WITH WAKE HIGH PRESSURE NOW EXTENDING FROM LOWER LAKE
MICHIGAN INTO CENTRAL MICHIGAN.
CONVECTIVE TEMPERATURES HAVE BEEN REACHED OVER MUCH OF THE FORECAST
AREA AND A PRONOUNCED OUTFLOW/LAKE ENHANCED BOUNDARY EXTENDS FROM
NEAR HILLSDALE TO KIWX TO KNOX INDIANA. SOUTH OF THE BOUNDARY
INSTABILITY IS BEING REALIZED AND TS STARTING TO FIRE.
VERY LOW SHEAR ENVIRONMENT AND THE STORMS ARE PULSE IN NATURE. AFTER
COLLAPSE THESE WILL FURTHER MUDDLE THE FORECAST PROCESS AS EACH
BOUNDARY WILL BE CAPABLE OF TRIGGERING FURTHER CONVECTION. WITH THE
RAPID COLLAPSES...EXPECT TO SEE ISOLATED WIND GUSTS TO 50 MPH.
FREEZING LEVEL IS ABOVE 14K FEET...AND THESE STORMS WILL BE
EFFICIENT RAIN PRODUCERS.
AFTER THE CONVECTION TONIGHT...EXPECT TO SEE MESOHIGH AND STABILIZED
BOUNDARY LAYER DOMINATE THE WEATHER FOR LATER TONIGHT INTO SUNDAY
WITH THE MOST FAVORED INSTABILITY SOUTH AND EAST OF THE FORECAST
AREA.
&&
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 306 PM EDT SAT JUN 22 2013
FEW CHANGES TO ONGOING FORECAST WITH RAMPANT CONCERNS REGARDING
CONVECTIVE POTENTIAL AS STRONG RIDGING SLOWLY IS SUPPRESSED SOUTH
AND ALLOW FOR INCREASED POTENTIAL FOR WAVES OF SHOWERS AND
THUNDERSTORMS. PRIOR TO WEDNESDAY...ACTIVITY WILL REMAIN TOUGH TO
PINPOINT WITH MESOSCALE DETAILS LIKELY DICTATING GO/NO-GO FOR
DEVELOPMENT OF MAINLY AFTERNOON/EVENING CONVECTION. GRIDS WERE
HANDLING DECENT BUT DID EXPAND COVERAGE SOMEWHAT...STILL MAINTAINING
SLGT CHC OR LOW END CHC. BEST CHANCES STILL RESIDE FROM MID WEEK
INTO THE WEEKEND AS MAIN UPPER LOW PUSHES INTO THE GREAT LAKES. 40
POPS STILL WARRANTED WITH INCREASES LIKELY WITH TIME.
TEMPS WILL REMAIN NEAR OR ABOVE NORMAL INTO LATE WEEK BEFORE
LOWERING HGTS ALLOW FOR TEMPS TO DROP BELOW NORMAL...INTO THE 70S.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 125 PM EDT SAT JUN 22 2013
INSTABILITY COVERS THE FORECAST AREA AND NUMEROUS CONVECTIVE
BOUNDARIES. CLOSE TO CONVECTIVE TEMPERATURE AND HAVE SEEN SEVERAL
AREAS OF CU FORMING ALONG AND BETWEEN THE BOUNDARIES. EXPECT TO
SEE VFR CONDITIONS AT THE INDIVIDUAL TAF SITES...HOWEVER THE SLOW
MOVEMENT OF THE STORMS AND THE DEEP MOISTURE WILL ALLOW FOR
ISOLATED IFR TO LIFR CONDITIONS WITH EACH STORM.
PULSE STORM DEVELOPMENT INITIALLY WILL COALESCE INTO SEVERAL LINES
OF STORMS. GUSTY WINDS AND HEAVY RAINFALL ARE EXPECTED.
CONDITIONS WILL IMPROVE RAPIDLY AFTER SUNSET.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...CEO
SHORT TERM...LEWIS
LONG TERM...FISHER
AVIATION...LEWIS
VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 22, 4:29 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
529 AM EDT SAT JUN 22 2013
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-230900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
529 AM EDT SAT JUN 22 2013 /429 AM CDT SAT JUN 22 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING. A FEW STORMS MAY PRODUCE LOCALLY DAMAGING WINDS...SMALL
HAIL AND TORRENTIAL RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PERIODIC CHANCES FOR THUNDERSTORMS WILL EXIST TUESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-230900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
529 AM EDT SAT JUN 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON. SEVERE
WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PERIODIC CHANCES FOR THUNDERSTORMS WILL EXIST TUESDAY THROUGH THURSDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
In the hours before
Special weather statement, Jun 22, 1:35 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
235 PM EDT SAT JUN 22 2013
INZ015-022-023-221915-
CASS IN-FULTON IN-MIAMI IN-
235 PM EDT SAT JUN 22 2013
...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN CASS...
NORTHWESTERN MIAMI AND SOUTHERN FULTON COUNTIES...
AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHERN CASS COUNTY...OR 11 MILES NORTH OF
LOGANSPORT...MOVING EAST AT 20 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
FLETCHER...MARSHTOWN AND METEA...
FULTON...
NYENA LAKE...
MACY AND DEEDSVILLE...
ATHENS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4108 8610 4091 8602 4085 8641 4094 8644
TIME...MOT...LOC 1835Z 250DEG 18KT 4091 8636
Special weather statement, Jun 22, 2:02 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
302 PM EDT SAT JUN 22 2013
INZ015-016-023-024-221945-
FULTON IN-KOSCIUSKO IN-MIAMI IN-WABASH IN-
302 PM EDT SAT JUN 22 2013
...STRONG THUNDERSTORMS MOVING TOWARD EXTREME NORTHEASTERN CASS...
NORTHERN MIAMI...NORTHERN WABASH...SOUTHERN KOSCIUSKO AND
SOUTHEASTERN FULTON COUNTIES...
AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AKRON...OR 7 MILES SOUTHEAST OF ROCHESTER...
MOVING EAST AT 15 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
NORTH MANCHESTER...
AKRON AND GILEAD...
BEAVER DAM...
BEAVER DAM LAKE...
DISKO...
SILVER LAKE...LAKETON AND IJAMSVILLE...
IN ADDITION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP EASTWARD ACROSS SOUTHERN KOSCIUSKO AND NORTHERN WABASH
COUNTIES THROUGH 4 PM EDT. ANY OF THESE SHOWERS AND THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY DOWNPOURS AND WIND
GUSTS IN EXCESS OF 45 MPH.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4091 8617 4091 8619 4106 8623 4114 8570
4095 8569 4090 8617
TIME...MOT...LOC 1901Z 261DEG 11KT 4100 8608Thunderstorm Wind, Miami
- When
- June 22, 2:25 PM EST to 2:26 PM EST
- Where
- Miami County, 0.29 mi SSE of Denver
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.866, -86.078
Law enforcement officials reported a tree down near the intersection of County Roads 1400 North and 400 East. In addition, trees were reported down on State Route 19, near County Road 1500 North.
Thunderstorm Wind, Huntington
- When
- June 22, 3:05 PM EST to 3:06 PM EST
- Where
- Huntington County, 1.38 mi N of Andrews
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.870, -85.600
Emergency Management officials reported several large tree limbs down in a cemetery location on River Road, west of State Route 105.
Thunderstorm Wind, Huntington
- When
- June 22, 3:15 PM EST to 3:16 PM EST
- Where
- Huntington County, 1.22 mi SW of Huntington
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.868, -85.497
Emergency management officials reported a large tree limb down at Gardendale and Engle Streets. The limb was too large to be removed by two officers.
Thunderstorm Wind, Huntington
- When
- June 22, 3:15 PM EST to 3:16 PM EST
- Where
- Huntington County, 0.85 mi W of Huntington
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.878, -85.496
Emergency management officials reported a large, healthy tree was blown down on Frederick Street, between Hannah and Herman Streets.
Thunderstorm Wind, Huntington
- When
- June 22, 3:23 PM EST to 3:24 PM EST
- Where
- Huntington County, 1.21 mi SW of Mahon
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.918, -85.397
Emergency management officials reported a large tree limb was blocking the west bound lanes of US 24, near County Road 600 North.
Thunderstorm Wind, Huntington
- When
- June 22, 3:40 PM EST to 3:41 PM EST
- Where
- Huntington County, 3.21 mi SSE of Banquo
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.656, -85.601
Emergency management officials reported a tree down and several sheets of siding off a building on South County Road 800 West. Steel pole barn doors were also blown off on West 1100 South.
Thunderstorm Wind, Huntington
- When
- June 22, 3:40 PM EST to 3:41 PM EST
- Where
- Huntington County, 3.12 mi S of Banquo
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.655, -85.613
Emergency management officials reported a 10 by 20 foot section of shingles off a building at Gardens of Memory Cemetery near State Route 210 and 9. Spotter in the area estimated 65 mph winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Minnesota, June 22 to 25, 2013$11 million · 1 in hail · 15 events
- Rip Current in North Carolina, June 22, 20131 death · 1 event
- Flash Flooding and Flood in Iowa, June 22 to 24, 2013$7.3 million · 8 events
- Hail and Damaging Winds in Nebraska, June 22 to 23, 2013$4.3 million · 1.75 in hail · 15 events
- Hail and Damaging Winds in South Dakota, June 22, 2013$569,000 · 2 in hail · 23 events
- Flash Flooding and Hail in North Dakota, June 22, 2013$230,000 · 1.75 in hail · 30 events
- Flash Flooding in Iowa, June 22, 2013$650,000 · 3 events
- Flash Flooding and Hail in Minnesota, June 22 to 23, 2013$390,000 · 1.25 in hail · 11 events
- Hail and Damaging Winds in Nebraska, June 22, 2013$266,000 · 2.75 in hail · 19 events
- Flash Flood and Damaging Wind in Arkansas, June 22, 2013$421,000 · 52 kt wind · 4 events
- Damaging Winds in Ohio, June 22, 2013$103,000 · 61 kt wind · 4 events
- Flooding in Wisconsin, June 22 to 30, 2013$72,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455926, 455927, 455928, 455929, 455931, 455933, 455935.